Arte SheetsLearn. Try. Understand.

Healthcare & Clinical

IPSS (International Prostate Symptom Score / AUA-SI) LUTS Calculator

Sum the 7-item AUA/IPSS Lower Urinary Tract Symptom questionnaire (0–35 points: voiding vs. storage subscores) to classify BPH severity into Mild (0–7), Moderate (8–19), or Severe (20–35).

Separating obstructive voiding symptoms from irritative bladder storage symptoms in BPH!

Developed by Michael J. Barry et al. (Journal of Urology, 1992) as the AUA Symptom Index and adopted globally by the WHO with an 8th Quality-of-Life item (0–6), the International Prostate Symptom Score (IPSS) grades seven 0–5 frequency items over the past month (total 0–35 points): four obstructive Voiding items (Incomplete emptying, Intermittency, Weak stream, Straining: 0–20 pts) plus three irritative Storage items (Frequency, Urgency, Nocturia: 0–15 pts)!

Total IPSS directly guides AUA/EAU benign prostatic hyperplasia (BPH) management AND tracks minimally clinically important improvement (>= 3-point drop on alpha-blockers or 5-alpha-reductase inhibitors): 0–7 = Mildly Symptomatic (watchful waiting), 8–19 = Moderately Symptomatic (medical therapy: tamsulosin / finasteride), and 20–35 = Severely Symptomatic (combination therapy, urodynamic evaluation, or TURP / HoLEP surgical consult)!

IPSS Total Score (0–35 Points)BPH / LUTS Severity BandTypical AUA / EAU Clinical Strategy
0 – 7 pointsMild SymptomsReassurance, Fluid/Evening Caffeine Modification, Watchful Waiting
8 – 19 pointsModerate SymptomsAlpha-1 Blocker ± 5-ARI (if Prostate > 30–40 mL) or Antimuscarinic/B3
20 – 35 pointsSevere SymptomsUroflowmetry / PVR + Combination Therapy or Surgical Intervention

Total 7-Item IPSS / AUA-SI Score (0 to 35 Points)

Validates that every symptom item in B2:B8 lies between 0 and 5 before summing total LUTS severity.

=IF(OR(COUNT(B2:B8) < 7, MIN(B2:B8) < 0, MAX(B2:B8) > 5), "Invalid IPSS Item (0-5)", SUM(B2:B8))

IPSS BPH Severity Band & Storage-to-Voiding Subscore Check

Classifies 0–35 total score into Mild (0–7), Moderate (8–19), or Severe (20–35).

=IF(OR(COUNT(B2:B8) < 7, MIN(B2:B8) < 0, MAX(B2:B8) > 5), "Invalid IPSS Item (0-5)", IF(SUM(B2:B8) <= 7, "Mild LUTS (0-7 — Watchful Waiting)", IF(SUM(B2:B8) <= 19, "Moderate LUTS (8-19 — Medical Therapy)", "Severe LUTS (20-35 — Specialist / Surgical Eval)")))

Try the example

Use the original values or change them to test your understanding.

Further reading